Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jan 22, 2018, 8:59 PM EST for 5 counties in Ohio. It was in force for 18 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 22, 2018, 8:59 PM EST (01:59 UTC)
- Expired
- Jan 22, 2018, 9:17 PM EST
- In force
- 18 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Champaign County, OH, Clark County, OH, Miami County, OH, Montgomery County, OH, Shelby County, OH
The radar
The Cincinnati radar (KILN), 72 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 9:00 PM EST | TSTM WND DMG | 4 Wsw Tipp City, OH | ONE TREE DOWN ON TROY-FREDERICK RD, BETWEEN NEAL-PEARSON RD AND BARD RD. |
| Jan 22, 9:00 PM EST | TSTM WND DMG | 6 Nne Englewood, OH | ONE TREE DOWN ON KELSER FREDRICKS RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 387 m²/s²
- 0-3 km storm-relative helicity
- 405 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
170 WUUS51 KILN 230159 SVRILN OHC021-023-109-113-149-230230- /O.NEW.KILN.SV.W.0001.180123T0159Z-180123T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wilmington OH 859 PM EST MON JAN 22 2018 The National Weather Service in Wilmington has issued a * Severe Thunderstorm Warning for... Southeastern Shelby County in west central Ohio... Southwestern Champaign County in west central Ohio... Northwestern Clark County in west central Ohio... Northeastern Montgomery County in west central Ohio... Eastern Miami County in west central Ohio... * Until 930 PM EST. * At 859 PM EST, a severe thunderstorm was located over Vandalia, moving northeast at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. * Locations impacted include... Dayton, Huber Heights, Troy, Vandalia, Tipp City, New Carlisle, St. Paris, Brown, Union, Christiansburg, North Hampton, Fletcher, Casstown, Ginghamsburg, Thackery, Phoneton, Terre Haute, State Route 41 at State Route 235, Dayton International Airport and Grayson. This includes the following Interstates... I-70 in Ohio between mile markers 32 and 37. I-75 in Ohio between mile markers 59 and 78. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. && LAT...LON 4005 8384 3981 8421 3999 8431 4029 8409 TIME...MOT...LOC 0159Z 227DEG 42KT 3988 8420 HAIL...<.75IN WIND...60MPH $$ KC
2 follow-up statements
881
WWUS51 KILN 230207
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
907 PM EST MON JAN 22 2018
OHC113-230215-
/O.CAN.KILN.SV.W.0001.000000T0000Z-180123T0230Z/
Montgomery OH-
907 PM EST MON JAN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONTGOMERY COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4005 8384 3988 8412 3988 8413 3992 8416
3992 8417 4005 8427 4029 8409
TIME...MOT...LOC 0205Z 227DEG 42KT 3976 8437
$$
OHC021-023-109-149-230230-
/O.CON.KILN.SV.W.0001.000000T0000Z-180123T0230Z/
Shelby OH-Champaign OH-Clark OH-Miami OH-
907 PM EST MON JAN 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EST
FOR SOUTHEASTERN SHELBY...SOUTHWESTERN CHAMPAIGN...NORTHWESTERN CLARK
AND EASTERN MIAMI COUNTIES...
At 905 PM EST, a severe thunderstorm was located near Trotwood,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Huber Heights, Troy, Piqua, Tipp City, New Carlisle, St. Paris,
Brown, Christiansburg, North Hampton, Fletcher, Casstown, Thackery,
Phoneton, Haven View, Ballou, Plattsville, Brandt, Terre Haute, State
Route 41 at State Route 235 and Grayson.
This includes I-75 in Ohio between mile markers 67 and 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4005 8384 3988 8412 3988 8413 3992 8416
3992 8417 4005 8427 4029 8409
TIME...MOT...LOC 0205Z 227DEG 42KT 3976 8437
HAIL...<.75IN
WIND...60MPH
$$
KC023
WWUS51 KILN 230217
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
917 PM EST MON JAN 22 2018
OHC021-023-109-149-230227-
/O.CAN.KILN.SV.W.0001.000000T0000Z-180123T0230Z/
Shelby OH-Champaign OH-Clark OH-Miami OH-
917 PM EST MON JAN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHELBY...
SOUTHWESTERN CHAMPAIGN...NORTHWESTERN CLARK AND EASTERN MIAMI
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.
LAT...LON 4005 8384 3988 8412 3988 8413 3992 8416
3992 8417 4005 8427 4029 8409
TIME...MOT...LOC 0216Z 227DEG 42KT 3959 8460
$$
KCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 7:03 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Jan 22, 7:03 PM EST, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 703 PM EST Mon Jan 22 2018 .SYNOPSIS... A cold front will sweep through the Ohio Valley this evening bringing showers and a chance of thunder. Colder air will filter back into the region tonight and Tuesday. A chance of rain and snow showers will be observed Tuesday as an upper low tracks through the Great Lakes. High pressure will then bring dry conditions through the end of the week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Deep mid level low centered near Kansas City to lift nne into the mid MS VLY this evening. Associated sfc low will become vertically stacked with cold front pushing east across ILN/s FA this evening. Band of pre-frontal showers associated with axis of forcing from low level jet will continue to push east across the area this afternoon into the evening. Have timed this band of showers with a period of categorical pops. Convection starting to develop along the front over Illinois. Models solutions continue to show marginal boundary layer instability early this evening over the sw FA, so have continued a slight chance of thunder for a few hours. Dry slot to work into the area late this evening with wrap around pcpn associated with mid/upper level low moving into the northwest late. CAA will develop in the wake of the front with lows ranging from the upper 30s northwest to the lower 40s southeast. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... On Tuesday the closed mid/upper low will track east through the Great Lakes. Southwest to west winds of 15 to 25 mph with gusts to 35 mph will usher colder air into the region Tuesday. Expect nearly steady temperatures in this CAA pattern. Lift from the low and steepening low level lapse rates will lead to scattered showers Tuesday into Tuesday night. Most areas will see rain initially then changing to snow from nw to se through the day into the evening. Little snow accumulation is expect prior to ending Tuesday night. Temperatures to drop to lows in the mid to upper 20s. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Behind the low pressure system exiting the area on Tuesday, the coldest air aloft will be moving through the area on Wednesday. This sets up Wednesday as the coolest day of the week, especially as surface winds will remain westerly -- neutrally-advecting at best. While the overall pattern will be gradually switching away from troughing and toward ridging, the 500mb flow will remain wavy, and there are expected to be one or two waves moving through the Ohio Valley and southern Great Lakes in the Wednesday-to-Thursday time frame. At the very least, this may lead to some periods of increased cloud cover (another factor to keep temperatures down on Wednesday) along with the possibility of some light precipitation. Based on the 06Z/12Z model runs there does not seem to be enough consistency in the placement of the forcing to add any PoPs to the forecast yet (a jet-induced stripe of weak ascent previously depicted for Wednesday has almost disappeared from the current runs). Broad surface high pressure will move east into the area from Wednesday night into Thursday, though it will be centered south of the ILN CWA. By Thursday morning, ridging over the Mississippi Valley will become more prominent, and increasing significantly by Thursday night into Friday. This will bring dry conditions and gradually warming temperatures through Thursday and Friday, remaining warm going into Saturday. In fact, the continual southerly flow will likely keep temperatures from falling much (if at all) on Friday night. Behind the departing surface high, and with troughing developing over the plains, moist flow from the Gulf is expected to move into the Ohio Valley again over the weekend. This very basic statement is about the only thing still in good agreement for the weekend forecast -- 00Z and 12Z operational GFS/ECMWF runs have eschewed consistency in favor of drifting further apart in their timing and amplitude depictions of the weather features through this period. In particular, it is the depth and speed of the upstream trough that seems to be a source of inconsistency regarding upcoming precipitation timing. The 12Z operational GFS is very fast and progressive with the trough, while the 12Z operational ECMWF is slower and stronger, with greater amplitude. This manifests in a roughly 24-hour difference in the timing of the greatest chances for precipitation. The 12Z GFS timing is a little more consistent with its own past runs, while the 12Z ECMWF timing is much slower than its 00Z cycle. However, it is definitely worth noting that several GFS ensemble members do not support the operational run, instead supporting the slower ECMWF solution. This all works to provide low confidence in how exactly the scenario will play out, though rain appears certain to occur at some point. Until timing gets into better agreement, PoPs will be capped at 50 percent. Conditions ahead of the trough will likely remain warmer than normal, but should cool down as an associated cold front moves through at some point in the period. Eventually, temperatures will probably end up close to the climatological normal by Monday, with drier conditions favored behind the front. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... Vigorous low pressure at the surface and aloft will push east into the Great Lakes tonight. An attendant cold front will move east across the terminals between 04Z and 06Z. Along and ahead of the front, showers, with the possibility of a thunderstorm, can be expected. Mainly MVFR conditions should occur with this activity. Behind the front, models continue to still advertise a period of VFR conditions. Then, CAA stratocumulus clouds will move in late along with ceilings dropping back into the MVFR category. Winds will pick up as well from the fairly strong CAA and tightening pressure gradient. An embedded disturbance rotating around the upper level low will bring a chance of showers late as well, with the highest chance expected toward the KDAY terminal. On Tuesday, upper level low will continue to rotate east/northeast across the eastern Great Lakes. Blustery conditions will continue with west/southwest winds gusting in the upper 20 to the lower 30 knots. Some scattered showers will continue in the CAA/shallow instability airmass. A little snow may mix in, especially near KDAY. Ceilings will remain MVFR. For Tuesday night, upper level low will move farther away across New England/southeast Canada. MVFR ceilings will linger, but winds will gradually diminish during the overnight hours. OUTLOOK...MVFR ceilings likely to linger into Wednesday. MVFR ceilings and visibilities possible Saturday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...AR NEAR TERM...AR SHORT TERM...AR LONG TERM...Hatzos AVIATION...Hickman
Hazardous weather outlook, Jan 22, 7:35 PM EST, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 735 PM EST Mon Jan 22 2018 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-231200- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 735 PM EST Mon Jan 22 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 22, 7:31 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Wilmington OH
731 PM EST MON JAN 22 2018
INZ073>075-080-230100-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-
731 PM EST MON JAN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT OHIO...SOUTHEASTERN RIPLEY...
DEARBORN AND NORTHWESTERN SWITZERLAND COUNTIES UNTIL 800 PM EST...
At 731 PM EST, radar indicated a strong thunderstorm 10 miles south
of Versailles, moving northeast at 50 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Locations impacted include...
Lawrenceburg, Greendale, Aurora, Hidden Valley, Versailles, Milan,
Dillsboro, Moores Hill, Guilford, Wilmington, Pleasant, Manchester,
Sunman, Rexville, Cold Springs, Penntown, Avonburg, Farmers Retreat,
Friendship and Mount Sinai.
This includes I-74 in Indiana near mile marker 156.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3929 8509 3914 8482 3913 8482 3879 8520
3891 8520 3891 8537
TIME...MOT...LOC 0031Z 215DEG 43KT 3891 8526
KCSpecial weather statement, Jan 22, 7:57 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
757 PM EST MON JAN 22 2018
INZ073>075-080-KYZ089-230130-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-Carroll KY-
757 PM EST MON JAN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT OHIO...SOUTHEASTERN RIPLEY...
SOUTHWESTERN DEARBORN...WESTERN SWITZERLAND AND WESTERN CARROLL
COUNTIES UNTIL 830 PM EST...
At 757 PM EST, radar indicated a strong thunderstorm near Madison,
moving northeast at 50 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Carrollton, Vevay, Pleasant, Fairview, Prestonville, Brooksburg,
Braytown, Center Square, Locust, Avonburg, Moorefield, Farmers
Retreat, Bear Branch, Friendship, East Enterprise, Cross Plains,
Allensville, Mount Sterling and Jacksonville.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3874 8526 3873 8524 3870 8522 3869 8520
3891 8520 3891 8524 3903 8516 3886 8497
3861 8522 3863 8523 3872 8533 3874 8533
TIME...MOT...LOC 0057Z 215DEG 42KT 3871 8531
KCSpecial weather statement, Jan 22, 8:37 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Wilmington OH
837 PM EST MON JAN 22 2018
OHZ042-051-060-061-230215-
Montgomery OH-Darke OH-Preble OH-Miami OH-
837 PM EST MON JAN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PREBLE...
SOUTHEASTERN DARKE...NORTHWESTERN MONTGOMERY AND SOUTHWESTERN MIAMI
COUNTIES UNTIL 915 PM EST...
At 837 PM EST, radar indicated a strong thunderstorm near West
Alexandria, moving northeast at 55 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Locations impacted include...
Dayton, Huber Heights, Trotwood, Vandalia, Englewood, West Milton,
West Alexandria, Gratis, Clayton, Union, Brookville, New Lebanon,
Farmersville, Shiloh, Phillipsburg, Verona, Laura, Potsdam, Ludlow
Falls and Fort Mckinley.
This includes the following Interstates...
I-70 in Ohio between mile markers 17 and 35.
I-75 in Ohio between mile markers 60 and 64.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4006 8441 3988 8415 3959 8447 3959 8448
3958 8448 3966 8459
TIME...MOT...LOC 0137Z 215DEG 49KT 3974 8447
KCSpecial weather statement, Jan 22, 8:51 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Wilmington OH
851 PM EST MON JAN 22 2018
OHZ043-044-051-052-061-230215-
Champaign OH-Montgomery OH-Logan OH-Shelby OH-Miami OH-
851 PM EST MON JAN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SHELBY...
NORTHWESTERN CHAMPAIGN...SOUTHWESTERN LOGAN...NORTH CENTRAL
MONTGOMERY AND MIAMI COUNTIES UNTIL 915 PM EST...
At 851 PM EST, radar indicated a strong thunderstorm near West
Milton, moving northeast at 55 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Locations impacted include...
Dayton, Huber Heights, Troy, Sidney, Piqua, Vandalia, Englewood, Tipp
City, West Milton, St. Paris, Pleasant Hill, Clayton, Union, Quincy,
Shiloh, Christiansburg, Fletcher, Port Jefferson, Casstown and Ludlow
Falls.
This includes the following Interstates...
I-70 in Ohio between mile markers 30 and 34.
I-75 in Ohio between mile markers 61 and 92.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4021 8381 4004 8399 4004 8404 3999 8404
3980 8424 4003 8439 4040 8410
TIME...MOT...LOC 0151Z 216DEG 50KT 3992 8426
KCThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 8:37 PM EST | Special Weather Statement | ILN | Montgomery | 38 min |
| Jan 22, 8:51 PM EST | Special Weather Statement | ILN | Miami | 24 min |
| Jan 22, 9:13 PM EST | Special Weather Statement | ILN | Hamilton, Warren | 32 min |
| Jan 22, 9:32 PM EST | Special Weather Statement | ILN | Hardin, Logan | 28 min |
| Jan 22, 9:37 PM EST | Special Weather Statement | ILN | Clinton | 23 min |
| Jan 22, 9:39 PM EST | Special Weather Statement | ILN | Clermont | 36 min |
| Jan 22, 9:41 PM EST | Special Weather Statement | ILN | Darke | 34 min |
| Jan 22, 9:48 PM EST | Special Weather Statement | ILN | Hardin | 27 min |
| Jan 22, 9:57 PM EST | Special Weather Statement | ILN | Champaign, Clark | 33 min |
| Jan 22, 10:00 PM EST | Special Weather Statement | ILN | Brown | 30 min |
| Jan 22, 10:09 PM EST | Special Weather Statement | ILN | Highland | 36 min |
| Jan 22, 10:28 PM EST | Special Weather Statement | ILN | Highland | 32 min |
| Jan 22, 10:34 PM EST | Special Weather Statement | ILN | Fayette | 26 min |
| Jan 22, 10:52 PM EST | Special Weather Statement | ILN | Ross | 23 min |
| Jan 22, 11:06 PM EST | Special Weather Statement | ILN | Licking | 24 min |
| Jan 22, 11:32 PM EST | Special Weather Statement | ILN | Licking | 28 min |
| Jan 22, 11:41 PM EST | Severe Thunderstorm Warning | ILN | Licking | 19 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.